Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 402, NWS Blacksburg, VA

July 27, 2008Charlotte County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2008, 3:52 PM EDT for Charlotte County, Virginia. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2008, 3:52 PM EDT (19:52 UTC)
Expired
Jul 27, 2008, 5:00 PM EDT
In force
68 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Charlotte County, VA

The radar

The Norfolk radar (KAKQ), 140 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:30 PM EDTHAIL 0.752 Sse Keysville, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 271952
SVRRNK
VAC037-272100-
/O.NEW.KRNK.SV.W.0402.080727T1952Z-080727T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 500 PM EDT.

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RED HOUSE...AND MOVING EAST AT 18 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED HOUSE...
  CULLEN...
  ABILENE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3695 7848 3713 7885 3720 7883 3717 7862
      3715 7859 3716 7854 3714 7853 3714 7851
      3711 7850 3709 7845
TIME...MOT...LOC 1952Z 283DEG 16KT 3715 7878

$$
4 follow-up statements
000 
WWUS51 KRNK 272006
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SUN JUL 27 2008

VAC037-272100-
/O.CON.KRNK.SV.W.0402.000000T0000Z-080727T2100Z/
CHARLOTTE VA-
407 PM EDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN CHARLOTTE COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CULLEN...OR NEAR PHENIX...MOVING EAST AT 18 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3695 7848 3713 7885 3720 7883 3717 7862
      3715 7859 3716 7854 3714 7853 3714 7851
      3711 7850 3709 7845
TIME...MOT...LOC 2007Z 283DEG 16KT 3713 7870

$$
000 
WWUS51 KRNK 272025
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SUN JUL 27 2008

VAC037-272100-
/O.CON.KRNK.SV.W.0402.000000T0000Z-080727T2100Z/
CHARLOTTE VA-
425 PM EDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN CHARLOTTE COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR KEYSVILLE...MOVING EAST AT 13 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3695 7848 3713 7885 3720 7883 3717 7862
      3715 7859 3716 7854 3714 7853 3714 7851
      3711 7850 3709 7845
TIME...MOT...LOC 2025Z 261DEG 11KT 3701 7853

$$
000 
WWUS51 KRNK 272032
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT SUN JUL 27 2008

VAC037-272100-
/O.CON.KRNK.SV.W.0402.000000T0000Z-080727T2100Z/
CHARLOTTE VA-
432 PM EDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL CHARLOTTE COUNTY...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR KEYSVILLE...MOVING EAST AT 22 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3695 7848 3707 7873 3719 7874 3718 7864
      3715 7859 3715 7854 3714 7853 3713 7851
      3711 7850 3709 7845
TIME...MOT...LOC 2032Z 260DEG 19KT 3702 7848

$$
000 
WWUS51 KRNK 272056
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT SUN JUL 27 2008

VAC037-272106-
/O.EXP.KRNK.SV.W.0402.000000T0000Z-080727T2100Z/
CHARLOTTE VA-
456 PM EDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHARLOTTE COUNTY
EXPIRES AT 500 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE 
COUNTY. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3695 7848 3707 7873 3719 7874 3718 7864
      3715 7859 3715 7854 3714 7853 3713 7851
      3711 7850 3709 7845
TIME...MOT...LOC 2056Z 260DEG 19KT 3704 7832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:18 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 27, 3:18 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT SUN JUL 27 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH EAST OF THE REGION THIS EVENING...TAKING
WITH IT IS ASSOCIATED SHOWERS AND THUNDERSTORMS. DRIER HIGH
PRESSURE MOVES INTO THE AREA ON MONDAY. SCATTERED SHOWERS AND
STORMS WILL MAKE A RETURN TO THE AREA BY THE MIDDLE OF THE WEEK AS
THE FRONT LIFTS BACK NORTH INTO THE REGION AND DISTURBANCES IN THE
OHIO VALLEY MOVE EAST INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A WEAK COLD FRONT WILL CONTINUE HEADING EAST THROUGH THE EASTERN
PARTS OF THE AREA. IMMEDIATELY IN ADVANCE OF THIS FRONT THE
AIRMASS WAS UNSTABLE WITH MODIFIED 12Z SOUNDINGS SHOWING FROM
2500-3500 J/KG WITH DCAPES IN THE EAST AROUND 1100J/KG. HAVE
INCREASED CHANCE OF RAIN IN THE EAST MAINLY FROM A LYH TO
WILKESBORO LINE THROUGH 00Z AND FROM DAN TO YADKIN COUNTY FROM
THROUGH 03Z. AFTER 03Z WITH LOSS OF HEATING AND WITH THE FRONT
ALMOST OUT OF THE FORECAST AREA CHANCE OF RAIN WILL DROP OFF
SHARPLY. LOW TEMPERATURES TONIGHT WILL RANGE FROM 5 TO 10 DEGREES
COOLER THAN THOSE REALIZED THIS MORNING. PATCHY FOG IS EXPECTED
AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
ON MONDAY...WITH THE COLD FRONT SOUTH OF THE REGION AND HIGH
PRESSURE BUILDING IN...EXPECTING A RAIN-FREE DAY WITH LIMITED CLOUD
COVER. ANY EARLY MORNING PATCHY FOG SHOULD BURN OFF BY MID-MORNING.
DRY CONDITIONS...WITH PERHAPS SOME MORE LATE NIGHT PATCHY FOG IN THE
MOUNTAIN VALLEYS...IS EXPECTED MONDAY NIGHT. THE DRY PATTERN WILL
NOT LAST LONG. ANOTHER LOW PRESSURE SYSTEM MOVING EAST THROUGH THE
MID-WEST WILL BEGIN TO LIFT THE FRONT BACK NORTH INTO OUR REGION ON
TUESDAY. LOOK FOR ISOLATED TO SCATTERED SHOWERS AND STORMS TO RETURN
FIRST TO SOUTHWESTERN PARTS OF THE AREA TUESDAY MORNING...WITH
BETTER COVERAGE IN ALL AREA BY THE AFTERNOON. TUESDAY NIGHT WITH A
PERSISTENT GOOD FETCH OF MOISTURE INTO THE AREA...AND THE PROXIMITY
OF THE FRONT...EXPECTING LESS COVERAGE...BUT PRECIPITATION STILL
POSSIBLE INTO THE OVERNIGHT HOURS...ESPECIALLY IN THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. WEDNESDAY...PRECIPITATION CHANCES WILL
INCREASE AS COMPARED TO TUESDAY AS BETTER ENERGY ENTERS THE REGION
FROM THE OHIO VALLEY.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL IN THE MOUNTAINS
WITH SLIGHTLY ABOVE NORMAL CONDITIONS EAST OF THE BLUE RIDGE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAY NIGHT INTO THURSDAY...THE IMPULSE THAT BEGAN TO ENTER THE
REGION ON WEDNESDAY WILL CONTINUE THROUGH THE REGION KEEPING
SCATTERED SHOWERS AND STORMS ACROSS THE REGION. WE MAY SOME LOCALLY
HEAVY RAIN ON WEDNESDAY...ESPECIALLY IN THE WEST. THIS IMPULSE LOOKS
POTENT ENOUGH TO ESCORT THE FRONT THROUGH AND SOUTHEAST OF THE AREA
WITH A NOTABLE AREA OF HIGH PRESSURE BEHIND IT. LINGERING
SHOWERS/STORMS WILL GRADUALLY DECREASE FROM WEST TO EAST THURSDAY
NIGHT...AND END EARLY FRIDAY MORNING IN THE SOUTHEAST.

FRIDAY NIGHT INTO SUNDAY THERE IS A LOT OF VARIABILITY BETWEEN THE
GFS AND THE ECMWF. THE ECMWF IS MORE PROGRESSIVE IN BUILDING A
CENTRAL CONUS RIDGE...AND THUS SHIFTING OUR CURRENTLY TROUGH EAST OF
THE AREA. THE GFS IS HAPPY MAINTAINING STATUS QUO WITH ADDITIONAL
IMPULSES WRAPPING INTO THE AREA. FOR NOW...HAVE GONE WITH A DRY
FORECAST DUE TO THE UNCERTAINTY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED TO NUMEROUS TO SCATTERED THUNDERSTORMS WILL CONTINUE
EAST OF THE BLUE RIDGE THROUGH SUNSET. VCTS HAS BEEN ADDED TO THE
TAFS TO ACCOUNT FOR 30 TO 70 PERCENT AREAL COVERAGE.

A COLD FRONT WILL CROSS THROUGH THE FORECAST AREA THIS AFTERNOON
AND EVENING. A DRIER AIRMASS WILL COME IN BEHIND THE FRONT. BUT
WITH A CLEARING SKY OVERNIGHT AND LIGHT WINDS...HAVE ADDED MVFR
FOG TO LYH AND DAN...ESPECIALLY SINCE THEY WILL GET RAIN THIS
AFTERNOON AND VLIFR AT LWB. LWB ALREADY HAD A THUNDERSTORM
EARLIER.

SHORT WAVE TROF AND ASSOCIATED FRONTAL BOUNDARIES WILL LIKELY BE
OSCILLATING THROUGH SOME PART OF THE MID ATLANTIC REGION FOR MUCH
OF THE FORECAST PERIOD. THEREFORE...FLIGHT INTERESTS SHOULD BE
PREPARED FOR SOME LOCALIZED FLIGHT RESTRICTIONS (TEMPORALLY OR
SPATIALLY) BY MID WEEK...ESPECIALLY SOUTH OF THE BLACKSBURG
TERMINAL FORECAST AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/RCS
Hazardous weather outlook, Jul 27, 1:07 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SUN JUL 27 2008

NCZ004>006-VAZ032>035-043>047-058-059-281000-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
107 PM EDT SUN JUL 27 2008

...SEVERE THUNDERSTORM WATCH 761 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>045-281000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
107 PM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 2:26 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT SUN JUL 27 2008

VAZ047-271900-
BUCKINGHAM VA-
226 PM EDT SUN JUL 27 2008

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF DILLWYN...OR ABOUT 3 MILES
NORTHEAST OF ANDERSONVILLE...MOVING EAST AT 30 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...WINDS GUSTING TO 50 MPH AND PEA SIZED HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Local storm report, Jul 27, 2:47 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     DRY FORK                36.75N 79.42W
07/27/2008                   PITTSYLVANIA       VA   PUBLIC

            LARGE TREE DOWN ON HOUSE PORCH

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:16 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania59 min
Jul 27, 2:19 PM EDTSevere Thunderstorm WarningRNKAppomattox, Charlotte41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.